Background: Many cancer patients suffer from the common side effect of chemotherapy-induced nausea and vomiting (CINV). Guidelines recommend a combination of two prophylactic antiemetics for moderately emetogenic chemotherapy (MEC) and three for highly emetogenic chemotherapy (HEC) and certain MEC regimens. Methods: This multicenter, prospective, observational study analyzed data for 1,910 patients in Japan scheduled for MEC or HEC. Use of antiemetic prophylaxis in relation to type of chemotherapy, incidences of and risk factors for nausea, vomiting, and acute versus delayed CINV, and estimated incidence of CINV by staff were analyzed using Fisher’s exact test and multivariate logistic regression. The patients recorded the incidence of CINV and severity of nausea by visual analogue scales daily for 7 days after receiving chemotherapy. Results: A total of 240 (20.1 %) HEC and 476 MEC patients (66.6 %) received 2 antiemetics, compared with 883 (73.9 %) and 200 (28.0 %), respectively, who received 3 antiemetics. Approximately 74 % of HEC and 95 % of MEC patients received antiemetic therapy in compliance with guidelines. Acute nausea and vomiting were well controlled, but high incidences of delayed nausea occurred in both HEC and MEC patients. Delayed vomiting (p < 0.0001) was significantly less frequent in patients receiving three compared with 2 antiemetics. Female sex was a major risk factor for CINV. Medical staff tended to overestimate the incidence of CINV. Among HEC regimens, the incidence of CINV and the degree of nausea on day 1 of anthracycline–cyclophosphamide combination therapy were higher than with a cisplatin-based regimen. Conclusions: Adherence to antiemetic guidelines effectively controls vomiting but is less effective against delayed nausea in HEC and MEC patients. Identification of individual risk factors, such as female sex, will assist in the development of personalized treatments for CINV. More intensive antiemetic therapy or a different modality of prophylaxis should be considered for the control of acute CINV in an anthracycline–cyclophosphamide regimen.
All Science Journal Classification (ASJC) codes